Statistical estimation of optimal portfolios for non-Gaussian dependent returns of assets

Hiroshi Shiraishi, Masanobu Taniguchi

    Research output: Contribution to journalArticle

    2 Citations (Scopus)

    Abstract

    This paper discusses the asymptotic efficiency of estimators for optimal portfolios when returns are vector-valued non-Gaussian stationary processes. We give the asymptotic distribution of portfolio estimators ĝ for non-Gaussian dependent return processes. Next we address the problem of asymptotic efficiency for the class of estimators ĝ. First, it is shown that there are some cases when the asymptotic variance of ĝ under non-Gaussianity can be smaller than that under Gaussianity. The result shows that non-Gaussianity of the returns does not always affect the efficiency badly. Second, we give a necessary and sufficient condition for ĝ to be asymptotically efficient when the return process is Gaussian, which shows that ĝ is not asymptotically efficient generally. From this point of view we propose to use maximum likelihood type estimators for g, which are asymptotically efficient. Furthermore, we investigate the problem of predicting the one-step-ahead optimal portfolio return by the estimated portfolio based on ĝ and examine the mean squares prediction error.

    Original languageEnglish
    Pages (from-to)193-215
    Number of pages23
    JournalJournal of Forecasting
    Volume27
    Issue number3
    DOIs
    Publication statusPublished - 2008 Apr

      Fingerprint

    Keywords

    • Asymptotic efficiency
    • Non-Gaussian linear process
    • Optimal portfolio
    • Prediction error
    • Return process
    • Spectral density

    ASJC Scopus subject areas

    • Management of Technology and Innovation
    • Strategy and Management
    • Development
    • Safety, Risk, Reliability and Quality

    Cite this